Alert archive / Utah / Red Flag Warnings in 2014
Red Flag Warning 16, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 15, 2014, 2:17 PM MDT for Carbon County, Emery County, Utah. It took effect at Jul 16, 2014, 1:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2014, 2:17 PM MDT (20:17 UTC)
- In effect from
- Jul 16, 2014, 1:00 PM MDT
- Expired
- Jul 16, 2014, 10:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT
The radar
The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2729 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
743 WWUS85 KSLC 152017 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 217 PM MDT TUE JUL 15 2014 UTZ489-160430- /O.NEW.KSLC.FW.W.0016.140716T1900Z-140717T0400Z/ SAN RAFAEL SWELL- 217 PM MDT TUE JUL 15 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 10 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 7500 FEET... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING BELOW 7500 FEET FOR WIND AND LOW RELATIVE HUMIDITY... WHICH IS IN EFFECT FROM 1 PM TO 10 PM MDT WEDNESDAY. * AFFECTED AREA...FIRE WEATHER ZONE 489 SAN RAFAEL SWELL BELOW 7500 FEET. * WINDS...NORTHWEST WINDS AT 15-20 MPH WITH GUSTS OVER 25 MPH. * RELATIVE HUMIDITY...LOWERING TO BELOW 15 PERCENT. * IMPACTS...COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
206 WWUS85 KSLC 160956 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 356 AM MDT WED JUL 16 2014 UTZ489-162200- /O.CON.KSLC.FW.W.0016.140716T1900Z-140717T0400Z/ SAN RAFAEL SWELL- 356 AM MDT WED JUL 16 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 7500 FEET... * AFFECTED AREA...FIRE WEATHER ZONE 489 SAN RAFAEL SWELL BELOW 7500 FEET. * WINDS...NORTHWEST WINDS AT 15-20 MPH WITH GUSTS OVER 25 MPH. * RELATIVE HUMIDITY...LOWERING TO BELOW 15 PERCENT. * IMPACTS...COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
044 WWUS85 KSLC 162025 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 225 PM MDT WED JUL 16 2014 UTZ489-170400- /O.CON.KSLC.FW.W.0016.000000T0000Z-140717T0400Z/ SAN RAFAEL SWELL- 225 PM MDT WED JUL 16 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489 BELOW 7500 FEET... * AFFECTED AREA...FIRE WEATHER ZONE 489 SAN RAFAEL SWELL BELOW 7500 FEET. * WINDS...NORTHWEST WINDS AT 15-20 MPH WITH GUSTS OVER 25 MPH. * RELATIVE HUMIDITY...LOWERING TO BELOW 15 PERCENT. * IMPACTS...COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 15, 10:32 AM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 15, 10:32 AM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 AM MDT TUE JUL 15 2014
.SYNOPSIS...THE SOUTHERN END OF A TROUGH MOVING THROUGH THE
NORTHERN ROCKIES WILL INTERACT WITH MONSOON MOISTURE OVER CENTRAL
AND SOUTHERN UTAH TODAY. A GENERALLY DRIER NORTHWEST FLOW WILL
BECOME ESTABLISHED OVER MOST OF THE AREA WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...MORNING SURFACE ANALYSIS INDICATES A FAIRLY WEAK
BOUNDARY IS CURRENTLY LOCATED FROM ROUGHLY WENDOVER TO NORTH OF
OGDEN. THIS BOUNDARY IS FORECAST BY A MAJORITY OF AVAILABLE MODEL
GUIDANCE TO SLOWLY MOVE SOUTHWARD THROUGH EARLY
AFTERNOON...REACHING THE JUAB/TOOELE COUNTY LINE EAST TO NEAR
PROVO BY MID AFTERNOON.
IN THE WAKE OF THIS BOUNDARY ACROSS THE NORTH...EXPECT ENOUGH
STABILITY TO KEEP THE THREAT OF THUNDERSTORMS MINIMAL. SOUTH OF
THIS BOUNDARY...DEEP MOISTURE SHOULD ALLOW FOR THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THE BOUNDARY MAY SERVE AS A FOCUS TO
ALLOW FOR STRONGER/DEEPER CONVECTION TO DEVELOP ACROSS CENTRAL
PORTIONS OF THE STATE. GIVEN THE DEEP MOISTURE AND LIMITED
STEERING FLOW...EXPECT ANY THUNDERSTORMS WILL BE CAPABLE OF VERY
HEAVY RAIN. THIS LACK OF STEERING FLOW MAY LIMIT THE SCOPE OF
FLASH FLOODING HOWEVER IN ASSOCIATION WITH WEAK SHEAR AS CONVECTION
MAY QUICKLY DEVELOP AND THEN COLLAPSE...LIMITING THE ABILITY FOR
ANY ORGANIZATION AND THE ATTENDANT FLASH FLOODING THREAT.
WITH THE POSSIBILITY OF VERY HEAVY RAINFALL...A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR CENTRAL AND SOUTHERN UTAH. THE MOST
CONCERNING LOCATIONS FOR FLASH FLOODING INCLUDE DRY WASHES...SLOT
CANYONS AND SMALL STREAMS IN STEEP TERRAIN AS WELL AS POSSIBLE
DEBRIS FLOWS NEAR RECENT BURN SCARS.
CURRENT FORECAST IS ON TRACK AND NO UPDATES ARE ANTICIPATED.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
TAF PERIOD. WINDS ARE EXPECTED TO SHIFT TO WEST NORTHWEST BETWEEN 17
AND 18Z WITH A 30 PERCENT CHANCE OF OCCURRING AFTER 18Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ010-012-
013-019>021-517-518.
WY...NONE.
&&
KRUSE/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 15, 5:27 AM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 527 AM MDT TUE JUL 15 2014 UTZ001>016-019>021-517-518-WYZ021-161230- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 527 AM MDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY...ESPECIALLY OVER CENTRAL AND SOUTHERN UTAH. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. AREA SUCH AS SLOT CANYONS...DRY WASHES...AND BURN SCARS ACROSS SOUTHERN AND CENTRAL UTAH WILL SEE AN INCREASED THREAT OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL QUICKLY MOVE INTO THE AREA BEGINNING WEDNESDAY...WITH A CORRESPONDING DECREASE IN THE FLASH FLOOD POTENTIAL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:11 PM MDT | Special Weather Statement | SLC | Tooele | 64 min |
| Jul 14, 6:29 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 61 min |
| Jul 14, 7:20 PM MDT | Special Weather Statement | SLC | Emery | 25 min |
| Jul 14, 7:30 PM MDT | Special Weather Statement | SLC | Utah | 30 min |
| Jul 15, 3:41 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Jul 15, 2:05 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 15, 3:51 PM MDT | Flash Flood Warning | SLC | Carbon, Duchesne | 3 hr |
| Jul 15, 4:17 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Jul 15, 4:46 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 15, 5:40 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
Nearby
Red Flag Warnings in Utah, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.